June 2013
Volume 54, Issue 15
Free
ARVO Annual Meeting Abstract  |   June 2013
Absence of the cone-mediated OP3 associated with Vigabatrin therapy
Author Affiliations & Notes
  • Julie Racine
    Ophthalmology, Nationwide Children's Hospital, Columbus, OH
  • Rachel Noles
    Ophthalmology, Nationwide Children's Hospital, Columbus, OH
  • John Hickox
    Ophthalmology, Nationwide Children's Hospital, Columbus, OH
  • Mary Lou McGregor
    Ophthalmology, Nationwide Children's Hospital, Columbus, OH
  • David Rogers
    Ophthalmology, Nationwide Children's Hospital, Columbus, OH
  • Footnotes
    Commercial Relationships Julie Racine, None; Rachel Noles, None; John Hickox, None; Mary Lou McGregor, None; David Rogers, None
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science June 2013, Vol.54, 5104. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Julie Racine, Rachel Noles, John Hickox, Mary Lou McGregor, David Rogers; Absence of the cone-mediated OP3 associated with Vigabatrin therapy. Invest. Ophthalmol. Vis. Sci. 2013;54(15):5104.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose: The antiepileptic drug, Vigabatrin, is a potent γ-aminobutyric acid transaminase inhibitor approved for in the management of partial seizures and infantile spasms. Vigabatrin has been associated with visual field loss and retinal functional anomalies, including receptoral and post-receptoral anomalies. The purpose of this study was to report new findings on the effect of Vigabatrin on the cone-mediated oscillatory potentials, specifically the cone OP3, in a pediatric population affected with infantile spasms and partial seizures at the Nationwide Children’s Hospital, Ohio.

Methods: Full Field ERG responses obtained from unsedated patients diagnosed with infantile spasms and partial seizures, undergoing Vigabatrin therapy, were compared to responses from healthy control subjects during 2011, 2012. All patients were taking Vigabatrin as an add-on antiepileptic drug with a combination of other medications which may have included phenobarbital, clonazepam, lamotrigine, prednisolone, topiramate and carbamazepine.

Results: Twelve patients (mean age: 39.70 ± 27.51 months) were evaluated for ERG testing to assess possible retinal Vigabatrin toxicity. Three patients had to be excluded due to poor reliability of the ERG recordings. The cone ERG a- and b-wave amplitudes and peak times were within normal ranges, but the b-wave for the patients was relatively smaller and slower (101.09 ± 19.33μV; 31.79 ± 1.93ms) compared to the b-wave for the controlled subjects (122.42 ± 16.69μV; 28.55 ± 1.62ms; ρ>0.05). The cone OP2 and OP4 were also within normal ranges [OP4 relatively smaller and slower (11.10 ± 5.28μV; 29.58 ± 1.46ms) compared to the controlled subjects (17.01 ± 2.86μV; 27.35 ± 1.08ms; ρ>0.05)], yet, the OP3 was absent in seven (77.78%) out of nine patients and decreased (ρ<0.05) in amplitudes with normal peak times in two (22.22%) patients.

Conclusions: The present study of patients affected with infantile spasms and partial seizures revealed an effect of Vigabatrin on the cone OP3. The absence of the cone-mediated OP3 does not discriminate against age at which Vigabatrin was initiated, the duration of treatment or other health problems but, according to our results, may be associated with the interaction of Vigabatrin with the combination of other medications.

Keywords: 509 electroretinography: clinical • 503 drug toxicity/drug effects • 612 neuro-ophthalmology: diagnosis  
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×